Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Jul 17, 2021, 4:47 PM CDT for Covington County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 4:47 PM CDT (21:47 UTC)
- Expired
- Jul 17, 2021, 5:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Mobile, AL
County Covington County, AL
The radar
The Eglin Afb radar (KEVX), 83 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320 WWUS84 KMOB 172147 SPSMOB Special Weather Statement National Weather Service Mobile AL 447 PM CDT Sat Jul 17 2021 ALZ060-172230- Covington AL- 447 PM CDT Sat Jul 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN COVINGTON COUNTY UNTIL 530 PM CDT... At 447 PM CDT, the strong thunderstorm was located 8 miles southwest of Opp, moving northeast at 10 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Opp. LAT...LON 3109 8642 3123 8651 3145 8628 3117 8620 TIME...MOT...LOC 2147Z 229DEG 10KT 3121 8638 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:59 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 17, 3:59 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Mobile AL 359 PM CDT Sat Jul 17 2021 .NEAR TERM UPDATE /Now Through Sunday/...Numerous showers and thunderstorms are ongoing across interior portions of the forecast area this afternoon. A few of the stronger storms will be capable of producing strong, gusty winds and frequent lightning. Although, the main concern with these storms is very heavy rainfall as these storms are slow moving with high rainfall rates. This convection is expected to linger into the early evening hours before diminishing due to the loss of daytime heating and instability. Overnight, isolated to scattered showers and storms will be possible over extreme northern portions of the CWA and the Gulf waters. Patchy fog will also possible early tomorrow morning over interior portions of the forecast area due to radiational cooling and light winds. Going into Sunday, the wet pattern continues as a mid level trough remains in place across the Southeast. Down at the surface, a weak ridge extending over the Southeast begins to retreat back into the western Atlantic allowing light southerly flow to persist. Abundant moisture continues to remain in place across the area with PWAT's around 1.8 to 2.2 inches. Similar to the past few days, scattered showers and thunderstorms are expected to develop along the coast in the early morning and then become numerous to widespread as they move inland throughout the afternoon. Although the synoptic set up does not support organized severe weather, MLCAPE values range between 1500 to 2000 J/Kg on Sunday. That instability mixed with the higher PWAT's could support some localized wet downburst potential. Convection will likely linger into the early evening and then dissipate shortly after the sun sets. High temperatures on Sunday will slightly lower than normal, generally in the upper 80s, due to the high rain chances and generous cloud cover. /14 && .SHORT TERM /Sunday night Through Tuesday night/...Numerous to widespread showers and thunderstorms will occur through the short term as an upper trough over the eastern Conus slowly sags southward, while strong ridging remains over the western CONUS. Our local area will remain under generally zonal flow aloft, with a series of embedded impulses expected to move through the upper flow, helping to provide additional forcing. Our area will remain south of a surface trough reflected at the surface under the upper trough, which maintains onshore flow through the period. Given this pattern, ample moisture will continue ushering into the area with PWATs ranging from 2.0-2.2 inches through the period. While coverage will still follow a generally diurnal convective pattern, we still expect scattered to numerous coverage during the overnight hours given the influence of the aforementioned trough and ample moisture present. Considering the fact that there will be abundant moisture and weak atmospheric winds, storms should be slow moving and again capable of producing very heavy rainfall rates. Very saturated conditions along with the potential for several inches of rain across the northern Gulf Coast will bring an enhanced threat for flash flooding, at least in localized areas and potentially across a larger portion of the region. Any storm that develops will have the capability of producing large amounts of rainfall in a short time period given ample moisture and slow storm motions. Severe weather chances still remains limited through the period; however; some of the stronger storms could produce locally strong wind gusts due to precip loading. Lastly, temps each night remain in the low to mid 70s inland and upper 70s along the coast and area beaches. High temps on Monday and Tuesday will struggle to get into the mid to upper 80s over most areas due to rain and cloud coverage across the area. /22 && .EXTENDED TERM /Wednesday Through Saturday/...Latest operational models and ensemble guidance suggests that the deep mid and upper level trough over the eastern Conus will remain in place, with the wet pattern remaining in place for much of the extended forecast period. Abundant deep layer moisture will remain entrenched across the northern Gulf Coast with PWATs still ranging from 2.0-2.2 inches through the period. This very moist airmass combined with anomalously low mid level heights and decreasing stability will support high pops each day. Numerous to widespread showers and thunderstorms are expected Wednesday, especially along the coastal sections. There will be a more diurnal trend to the greatest precipitation placement as we move through the rest of the week, with the greatest coverage overnight into the morning hours over the marine areas and near the coast. The greatest storm coverage will then shift inland by late morning and through the afternoon each day. The main concern through the period continues to be flooding potential given that soil conditions will remain saturated from the wet pattern we have been in locally. The abundant cloud cover and enhanced rain chances will help to keep high temperatures below normal and low temperatures above normal Wednesday and Thursday. Highs should be a few degrees warmer for the end of the week as convective coverage stays a bit lower. Overnight lows will remain very warm with humid conditions continuing into next weekend. /22 && .MARINE...Light to occasionally moderate southeasterly to southerly flow continues through the weekend before becoming southwesterly to westerly by early next week. Seas will remain around 1 to 2 feet. Showers and thunderstorms are expected to develop over the marine area each day, with coverage increasing going into early next week. The main concerns with these storms will be frequent lightning, gusty winds, locally higher seas, and waterspouts. /14 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Jul 17, 1:04 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
104 PM CDT Sat Jul 17 2021
ALZ055-171845-
Monroe AL-
104 PM CDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MONROE COUNTY UNTIL 145 PM CDT...
At 104 PM CDT, the strong thunderstorm was located 6 miles west of
Frisco City, moving northeast at 5 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
Frisco City and Excel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3141 8727 3141 8729 3139 8730 3136 8753
3143 8759 3144 8757 3145 8757 3161 8743
TIME...MOT...LOC 1804Z 231DEG 5KT 3141 8751Special weather statement, Jul 17, 1:35 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
135 PM CDT Sat Jul 17 2021
ALZ055-056-059-171930-
Monroe AL-Conecuh AL-Escambia AL-
135 PM CDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MONROE...CENTRAL ESCAMBIA AND SOUTHWESTERN CONECUH COUNTIES UNTIL 230
PM CDT...
At 135 PM CDT, the strong thunderstorm was located over I65 And AL
113, or 13 miles north of Flomaton, moving northeast at 25 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
Monroeville, Brewton, Frisco City, Peterman, East Brewton,
Castleberry, Excel, Repton, Pollard, Riverview and I65 And AL 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3100 8739 3130 8746 3159 8739 3162 8713
3101 8690
TIME...MOT...LOC 1835Z 217DEG 26KT 3119 8733Special weather statement, Jul 17, 1:51 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
151 PM CDT Sat Jul 17 2021
ALZ051>054-171930-
Clarke AL-Wilcox AL-Choctaw AL-Washington AL-
151 PM CDT Sat Jul 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN CHOCTAW...NORTH CENTRAL WASHINGTON...NORTHWESTERN
CLARKE AND NORTHWESTERN WILCOX COUNTIES UNTIL 230 PM CDT...
At 150 PM CDT, the strong thunderstorms were located along a line
extending from near Magnolia to 3 miles southwest of Coffeeville, and
moving north at 10 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Thomasville, Pine Hill, Coffeeville, Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Increasing cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3205 8748 3159 8816 3198 8842 3218 8801
3215 8802 3214 8804 3209 8804 3206 8807
3207 8810 3205 8812 3199 8810 3201 8809
3199 8807 3199 8774 3201 8762 3213 8762
3213 8752 3226 8752 3227 8745
TIME...MOT...LOC 1850Z 167DEG 7KT 3214 8762 3171 8812Special weather statement, Jul 17, 2:38 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
238 PM CDT Sat Jul 17 2021
MSZ067-075-076-172045-
Perry MS-Greene MS-Wayne MS-
238 PM CDT Sat Jul 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHEASTERN PERRY...WAYNE AND NORTHERN GREENE COUNTIES
UNTIL 345 PM CDT...
At 238 PM CDT, the strong thunderstorms were located along a line
extending from 7 miles northwest of Waynesboro to 7 miles east of
Richton, and moving east at 5 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Waynesboro, Clara, State Line and Buckatunna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3183 8878 3185 8863 3189 8847 3170 8846
3124 8847 3124 8895
TIME...MOT...LOC 1938Z 273DEG 6KT 3176 8872 3139 8883Special weather statement, Jul 17, 3:25 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
325 PM CDT Sat Jul 17 2021
ALZ261-263-172130-
Mobile Central AL-Mobile Inland AL-
325 PM CDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE COUNTY UNTIL 430 PM CDT...
At 325 PM CDT, the strong thunderstorm was located over Midtown
Mobile, moving northeast at 5 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Chickasaw, I65 And I165, I65 And AL 158, I10 And I65 and Mobile
Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3055 8812 3067 8827 3089 8812 3079 8799
3076 8802 3070 8800 3069 8800 3067 8802
3075 8804 3066 8803 3058 8810 3058 8811
3062 8811 3061 8812
TIME...MOT...LOC 2025Z 221DEG 6KT 3067 8814Special weather statement, Jul 17, 4:47 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Mobile AL 447 PM CDT Sat Jul 17 2021 ALZ060-172230- Covington AL- 447 PM CDT Sat Jul 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN COVINGTON COUNTY UNTIL 530 PM CDT... At 447 PM CDT, the strong thunderstorm was located 8 miles southwest of Opp, moving northeast at 10 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Opp. LAT...LON 3109 8642 3123 8651 3145 8628 3117 8620 TIME...MOT...LOC 2147Z 229DEG 10KT 3121 8638
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:18 AM CDT | Special Weather Statement | MOB | Baldwin, Mobile | 42 min |
| Jul 17, 11:55 AM CDT | Special Weather Statement | MOB | Washington | 50 min |
| Jul 17, 12:09 PM CDT | Areal Flood Advisory | MOB | Choctaw | 3 hr |
| Jul 17, 1:02 PM CDT | Special Weather Statement | MOB | Monroe | 43 min |
| Jul 17, 1:04 PM CDT | Special Weather Statement | MOB | Monroe | 41 min |
| Jul 17, 1:35 PM CDT | Special Weather Statement | MOB | Escambia, Monroe | 55 min |
| Jul 17, 1:51 PM CDT | Special Weather Statement | MOB | Choctaw | 39 min |
| Jul 17, 2:29 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke | 3 hr |
| Jul 17, 3:14 PM CDT | Areal Flood Advisory | MOB | Choctaw, Washington | 3 hr |
| Jul 17, 3:25 PM CDT | Special Weather Statement | MOB | Mobile | 65 min |
| Jul 17, 3:28 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 47 min |
| Jul 17, 11:47 AM CDT | Special Weather Statement | MOB | Greene | 43 min |
| Jul 17, 12:52 PM CDT | Special Weather Statement | MOB | Greene | 38 min |
| Jul 17, 2:38 PM CDT | Special Weather Statement | MOB | Wayne | 67 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.